Alert archive / California / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 31, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Nov 9, 2003, 2:02 PM PST for Sacramento County, Yolo County, California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 9, 2003, 2:02 PM PST (22:02 UTC)
- Expired
- Nov 9, 2003, 2:45 PM PST
- In force
- 43 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
Counties Sacramento County, CA, Yolo County, CA
The radar
The Sacramento radar (KDAX), 9 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 456 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 9:10 AM PST, 4 hours 52 minutes earlier.
Area forecast discussion, Nov 9, 9:10 AM PST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
910 AM PST SUN NOV 9 2003
.DISCUSSION...CORNUCOPIA OF WEATHER GOING ON TODAY. MOST IMMEDIATE IS
THE DEEP AND MOIST CONVECTIVE ACTIVITY THAT HAS GOOD POTENTIAL TO FIRE
UP WITHIN THE NEXT FEW HOURS ACROSS OUR LOWER ELEVATIONS. AS A MATTER
OF FACT LOOKING AT THE INSTABILITY INDICES AND K-INDEX VALUES IT LOOKS
LIKE WE COULD CONTINUE TO HAVE A THREAT OF ISOLATED THUNDERSTORMS OVER
THE VALLEYS AND DELTA ON INTO MONDAY MORNING. WILL INCLUDE THAT IN MY
MID-DAY UPDATE, WHEN A DECISION IS MADE TO EITHER EXTEND OR EXPIRE ANY
OR ALL OF THE SNOW ADVISORIES & WINTER STORM WARNINGS THAT ARE WE HAVE
OUT AT THIS TIME. LIMITED SNOWFALL TOTALS ARE TRICKLING IN, BUT LOOKS
LIKE WE GOT ANYWHERE FROM 8 INCHES TO A COUPLE OF FEET OVER THE HIGHER
ELEVATIONS OF THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA, WITH SOME
INDICATION OF SIGNIFICANT ACCUMULATIONS OVER THE NORTHERN MOUNTAINS AS
WELL. WILL LIKELY HOLD OFF ON ANY UPDATES UNTIL THE NOON DECISION HOUR.
&&
.STO WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY THROUGH MID-DAY TODAY
FOR THE MOUNTAINS OF SHASTA COUNTY
SOUTHWARD TO THE MOUNTAINS OF NORTH
LAKE COUNTY.
...WINTER STORM WARNING THROUGH MID-DAY
TODAY FOR THE MOUNTAINS OF WESTERN
PLUMAS COUNTY INCLUDING LASSEN PARK
AND WEST SLOPES OF NORTHERN SIERRA.
&&
RANDY HARTLEYHazardous weather outlook, Nov 9, 7:00 AM PST, 7 hours 2 minutes before
CAZ013>019-063-064-066>069-101500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PST SUN NOV 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A LOW PRESSURE SYSTEM OFF THE FAR NORTHERN CALIFORNIA COAST WILL BRING PERIODS OF RAIN AND MOUNTAIN SNOW FOR NORTHERN CALIFORNIA TODAY THROUGH TONIGHT. THE HEAVIEST SNOWFALL WILL OCCUR DURING THE FIRST HALF OF THE DAY TODAY. THIS STORM WILL LIKELY PRODUCE SEVERAL INCHES OF NEW SNOW FOR MOUNTAIN LOCATIONS. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE TODAY. * SNOW ADVISORY...............SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * WINTER STORM WARNING........SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW ISOLATED SHOWERS ARE POSSIBLE EARLY MONDAY. DRY WEATHER WITH POSSIBLE LATE NIGHT AND MORNING DENSE VALLEY FOG CAN BE EXPECTED FROM TUESDAY THROUGH THURSDAY. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO LAM
In the hours before
Special weather statement, Nov 9, 8:30 AM PST, 5 hours 32 minutes before
CAZ016<019-091800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 830 AM PST SUN NOV 9 2003 ...STRONG THUNDERSTORMS POSSIBLE LATER THIS MORNING AND THIS AFTERNOON ACROSS THE SOUTH HALF OF THE SACRAMENTO VALLEY...DELTA... AND NORTHERN SAN JOAQUIN VALLEY... A VERY UNSTABLE AIRMASS LIES ACROSS NORTHERN CALIFORNIA THIS MORNING FOLLOWING THE PASSAGE OF THE COLD FRONT LAST EVENING. WITH BREAKS IN CLOUD COVER ALLOWING SUNSHINE TO HEAT THE GROUND...THE AIRMASS OVER THE REGION WILL BECOME INCREASINGLY UNSTABLE THROUGH THE MIDDAY HOURS. IN ADDITION...THE PRESENCE OF A STRONG JET STREAM OVERHEAD AND LOW-LEVEL WIND SHEAR ADD TO THE POTENTIAL FOR STRONG...AND PERHAPS A FEW SEVERE THUNDERSTORMS LATER THIS MORNING AND THIS AFTERNOON. THE PRIMARY THREATS FROM STORMS ARE EXPECTED TO BE STRONG WINDS AND HAIL...HOWEVER...ISOLATED TORNADOS CANNOT BE RULED OUT. RESIDENTS OF THE SOUTH HALF OF THE SACRAMENTO VALLEY...DELTA...AND NORTHERN SAN JOAQUIN VALLEY ARE ADVISED TO REMAIN ALERT FOR RAPID CHANGES IN THE WEATHER TODAY. BE READY TO SEEK SHELTER IN A STURDY BUILDING IF DANGEROUS WEATHER APPROACHES.
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 6:20 AM PST | Severe Thunderstorm Warning | STO | Butte, Yuba | 25 min |
| Nov 9, 12:39 PM PST | Tornado Warning | STO | Solano, Yolo | 31 min |
| Nov 9, 1:11 PM PST | Severe Thunderstorm Warning | STO | Sacramento, Solano, Yolo | 49 min |
| Nov 9, 1:21 PM PST | Severe Thunderstorm Warning | STO | Glenn | 39 min |
| Nov 9, 1:50 PM PST | Severe Thunderstorm Warning | STO | Butte, Glenn, Tehama | 55 min |
| Nov 9, 2:18 PM PST | Tornado Warning | STO | Glenn, Tehama | 27 min |
| Nov 9, 2:42 PM PST | Severe Thunderstorm Warning | STO | Sacramento, San Joaquin | 48 min |
| Nov 9, 2:48 PM PST | Severe Thunderstorm Warning | STO | Butte, Tehama | 32 min |
Nearby
Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.